Tennessee, 2006

Damaging Wind in Tennessee, May 27, 2006

May 27, 2006 · NWS MRX · 1 event in 1 county or zone

One large tree was reported down across Eureka Road near the intersection of McPherson Lane in Hopewell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One large tree was reported down across Eureka Road near the intersection of McPherson Lane in Hopewell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 27, 2:07 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, May 27, 2:07 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT SAT MAY 27 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...NO SHOWER AND THUNDERSTORM
ACTIVITY AS OF YET ACROSS FORECAST AREA. WEAK SURFACE AND MOISTURE
BOUNDARY WITH HIGHER DEW POINTS FROM WEST TN INTO NORTH AL. AIRMASS
IS VERY UNSTABLE SOUTH OF THE BOUNDARY AND LOOKS TO BE CONTRIBUTING
TO INITIATION OF SHOWERS AND THUNDERSTORMS IN THAT AREA THIS
AFTERNOON AND ARE MOVING SLOWLY EAST NORTHEAST. DRIER AIR IS
FILTERING INTO SW VA AND NE TN FROM THE NORTH WITH NORTHWEST WINDS.
UPPER RIDGE IS BUILDING OVER THE TENNESSEE VALLEY AND SOUTHEAST
STATES CAUSING SUBSIDENCE THAT IS KEEPING CONVECTION FROM FIRING SO
FAR TODAY. HIGH LEVEL CLOUDINESS MOVING SOUTHEAST FROM THE OHIO
VALLEY AND CUMULUS DEVELOPMENT HAS SLOWED THE TEMPERATURE CLIMB SOME
THIS AFTERNOON. THE RIDGE WILL CONTINUE TO BUILD TONIGHT AND SUNDAY
FROM MIDDLE TN EAST TO THE MID ATLANTIC STATES. THE PLATEAU AND
SOUTHERN VALLEY WILL HAVE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS EVENING CLOSER TO THUNDERSTORMS DEVELOPING TO THE
WEST AND SOUTHWEST BUT THIS ACTIVITY SHOULD DIE AROUND SUNSET.
SUNDAY THINK THERE WILL BE EVEN LESS ACTIVITY WITH RIDGE A LITTLE
STRONGER. TEMPERATURES SHOULD BE A FEW DEGREES WARMER WITH LESS LOW
CLOUD DEVELOPMENT EXPECTED. A STORM OR TWO MIGHT BECOME SEVERE LATER
THIS AFTERNOON OR EARLY EVENING BUT COVERAGE SHOULD BE MUCH LESS
THAN FRIDAY AND DAMAGING WINDS WOULD BE THE MAIN THREAT.

.LONG TERM...(SUN NIGHT THROUGH SAT)...UPPER RIDGE OVER THE REGION
EARLY IN THE PERIOD...WITH SUMMERLIKE CONDITIONS EXPECTED. WILL
CARRY SOME ISOLATED CONVECTION MAINLY AFTERNOON AND EVENING MONDAY
SOUTH AND CENTRAL...AND TUESDAY ALL ZONES. MODELS INDICATE RIDGE
WILL BREAK DOWN MIDDLE PART OF WEEK...BEING REPLACED BY TROUGH IN
THE EAST.  GFS FAIRLY AGGRESSIVE...WITH COLD FRONT PUSHING THROUGH
LATE THU/THU NIGHT. NOT SURE WE WILL SEE THE FRONT THAT
QUICKLY...BUT WITH GFS INSISTENCE FOR A FEW RUNS...WILL MOVE TIMING
UP INTO LATE THU NIGHT/FRIDAY.  WILL CARRY CHANCE POPS WED THROUGH
FRI...THEN DRY SAT FOR NOW.  HOWEVER...UNCERTAINTY FAIRLY HIGH FOR
LATER PERIODS GIVEN UNCERTAINTY IN HOW QUICKLY AND HOW DEEP EAST
COAST TROUGHING WILL SET UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  91  69  92 /  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  89  66  90 /  10  20  10  20
OAK RIDGE, TN  65  89  65  91 /  10  20  10  20
TRI CITIES AIRPORT, TN  58  88  56  89 /  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/LDW
Hazardous weather outlook, May 27, 4:30 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SAT MAY 27 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-
KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA-
530 AM EDT (430 AM CDT) SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA THIS
MORNING.  ADDITIONAL CONVECTION IS POSSIBLE THIS AFTERNOON WITH A
CONTINUED MOIST AND UNSTABLE AIR MASS IN PLACE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

MJB

In the hours before

Local storm report, May 27, 4:14 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SODDY-DAISY             35.26N 85.17W
05/27/2006  E0.88 INCH       HAMILTON           TN   EMERGENCY MNGR

            NICKEL SIZED HAIL IN SODDY-DAISY. REPORTED BY OFFICE OF
            EMERGENCY SERVICES.

&&

FERRELL
Local storm report, May 27, 5:20 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SIGNAL MOUNTAIN         35.13N 85.34W
05/27/2006  E0.88 INCH       HAMILTON           TN   COUNTY OFFICIAL

            NICKEL SIZED HAIL IN SIGNAL MOUNTAIN AREA. REPORTED BY
            HAMILTON COUNTY FIRE DEPARTMENT DISPATCH.

0540 PM     TSTM WND GST     SIGNAL MOUNTAIN         35.13N 85.34W
05/27/2006  E60.00 MPH       HAMILTON           TN   COUNTY OFFICIAL

            WINDS ESTIMATED IN EXCESS OF 60 MILES AN HOUR IN SIGNAL
            MOUNTAIN AREA. REPORTED BY HAMILTON COUNTY FIRE
            DEPARTMENT DISPATCH.

&&

FERRELL

The radar

The Northeast Alabama radar (KHTX), 113 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
May 27, 6:15 PM EST
Where
Bradley County, Hopewell
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -84.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509869.